← Return to BCG side effects: Anyone dealing with pain and frequent urination?

Discussion
Comment receiving replies
Profile picture for mitsyginger @mitsyginger

After I'd completed the BCG "induction phase" (one dose/week for 6 weeks), I'd developed severe pain, level 5-7, during urgency and urination as well as frequency of 3-4 times/hour. I had a cystoscopy after that and saw that bladder wall was bright red. My urologist at that time said he'd never seen anything like it. He offered a cystectomy or else advised I continue with BCG. I changed urologists but opted to continue BCG. Second urologist offered mirabegron 50mg. After using that for several days I noticed a very slight reduction in symptoms. I was also prescribed phenazopyridine (AZO). I got a little more relief from that but directions were to use it only a couple of days in a row. Neither of these meds helped much. The pain only got worse.

Long story short, after many really difficult months I went to an Infectious Disease doctor who diagnosed me with BCG Cystitis and treated me with three antibiotic medications generally used to treat TB. Within two months the symptoms began decreasing and within three months they had disappeared entirely. My uro-oncologist had stopped the BCG and started me on Gemcitibine/ Docetaxel.
Ultimately I had 18 months of BCG and 18 months of Gem/Doce. Those treatments ended January 2026. So far no evidence of disease.

Jump to this post


Replies to "After I'd completed the BCG "induction phase" (one dose/week for 6 weeks), I'd developed severe pain,..."

@mitsyginger - It's always so good to hear of a member who is NED. You certainly deserve good news after going through all you have with these various treatments. If I were you, I would celebrate and have a huge slice of scrumptious chocolate cake (make that many pieces!).

@mitsyginger

Thank you for sharing your journey. I’m glad to hear that things are going well with you.

I have reached out to another uro-oncologist regarding my dad, and he has prescribed a combination of rifampin and isoniazid (TB medications). I’m a little worried about these medications and their potential side effects, especially since I’ve read that they can cause liver problems.

The doctor also diagnosed my dad with BCG cystitis. I would really appreciate hearing about your experience with these medications and how long did you take the TB medications and if there were any side effects.

It has already been about two months since my dad’s last BCG treatment. I’m also wondering whether taking TB medications could reduce or interfere with the effects of BCG, particularly its ability to help fight the cancer cells. This is one of my main concerns, and I would really appreciate hearing about your experience.